Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 209, NWS Dodge City, KS

July 26, 2014Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2014, 6:01 PM CDT for Finney County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2014, 6:01 PM CDT (23:01 UTC)
Expired
Jul 26, 2014, 6:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Finney County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS53 KDDC 262301
SVRDDC
KSC055-262345-
/O.NEW.KDDC.SV.W.0209.140726T2301Z-140726T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 645 PM CDT

* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  KALVESTA...AND MOVING SOUTHEAST AT 5 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...REPORTED BY PUBLIC.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 10022 3800 10024 3800 10053 3814 10063
      3822 10043
TIME...MOT...LOC 2301Z 331DEG 6KT 3810 10048

HAIL...1.50IN
WIND...60MPH

$$

01
1 follow-up statement
795 
WWUS53 KDDC 262324
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SAT JUL 26 2014

KSC055-262345-
/O.CON.KDDC.SV.W.0209.000000T0000Z-140726T2345Z/
FINNEY KS-
624 PM CDT SAT JUL 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
FINNEY COUNTY UNTIL 645 PM CDT...

AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF 
KALVESTA...AND MOVING SOUTHEAST AT 10 MPH.THE THUNDERSTORM WAS 
WEAKENING BUT STILL MAY PRODUCE SOME HAIL. ANOTHER THUNDERSTORM 16 
MILES WEST NORTHWEST OF KALVESTA WAS INTENSIFYING AND MAY BECOME 
SEVERE.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KALVESTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.



&&

LAT...LON 3800 10023 3800 10024 3800 10053 3811 10060
      3819 10041
TIME...MOT...LOC 2323Z 322DEG 9KT 3804 10041

HAIL...1.00IN
WIND...60MPH

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT Sat Jul 26 2014

...Updated aviation section...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 132 PM CDT SAT JUL 26 2014

A cold front will move south across western Kansas late this
afternoon and early this evening. SBCAPE values at 18z from SPC were
1500 j/kg or greater, but weak 0-6km shear was present near and
north of this boundary. NAM keeps +16c 700mb temperatures over
western Kansas at 21z Saturday and 00z Sunday, however model
soundings do suggest this cap may be broken near and north the
surface boundary late day which will extend from southeast
Colorado into south central Kansas. Also based on the same model
soundings at 00z Sunday it still appears that the previous shift
had the right idea with strong gusty winds being the main hazard
and with any evening convection that does occur.

Both the NAM and GFS to slightly differing degrees indicate a
weak upper wave moving out of the Rockies and across western
Kansas overnight. Any late day convection along the Rockies will
move southeast towards extreme western Kansas after 03z as this
overnight system approaches. Given the general agreement between
these two models will keep a slight chance for thunderstorms
across western Kansas overnight, especially over southwest Kansas
given that this is the area where the better moisture and
overnight instability will be located.

Cooler temperatures can be expected on Sunday as a surface to
850mb ridge axis builds into western Kansas and the 850 mb
temperatures fall from the upper 20s to lower 30s at 00z Sunday
back into the low to mid 20s by 00z Monday. Using this as a guide
for highs along with increasing moisture in the 800mb to 500mb
level will undercut the latest guidance and stay close to the
previous forecast with highs mainly in the mid to upper 80s. Lower
dew points also forecast to return to north central and portions
of western Kansas in the lower levels with the better low level
moisture and instability shifting south/southwest. By late day it
currently appears that this instability axis will be located
across southwest Kansas as another upper level trough begins to
cross the Central High Plains. Will focus the better chances for
late day thunderstorms ahead of the upper trough and long the
instability axis. An area of mid level moisture and lift will also
be present during the afternoon across north central Kansas. At
this time have not mentioned chances for convection here given the
depth of the dry air forecast in the lower levels.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 246 PM CDT SAT JUL 26 2014

The long term weather pattern will basically consist of an upper
level ridge building across the western United States and an upper
level long wave trough digging into the eastern United States. The
Central High Plains will be found in between these two features with
northwest flow above western Kansas. Mid levels of the atmosphere
cool down this week with increased cloud cover expected due to ample
moisture and lift. Towards the surface, an area of high pressure
will be located northeast of the CWA with an area of low pressure
developing southeast of the area around mid week. This means
southeast flow will be observed across the forecast area Sunday
night through at least Friday. The atmospheric column over western
Kansas will be very moist throughout the extended period with PWAT
values of over an inch expected. Lift will also be abundant due to
weak disturbances moving around the aforementioned ridge and these
features will bring the chance of heavy rain to western Kansas and
generally mostly cloudy skies. Thunderstorm chances look to be
confined to far western Kansas Sunday night with a break in the
action Monday morning into the early afternoon. Thunderstorm chances
then increase from west to east Monday afternoon into Monday night
with likely POPs in the grids Tuesday into Wednesday. Precipitation
chances decrease by the end of the week but have left a slight
chance in for the time being. Much cooler temperatures are expected
this week with highs in the lower to mid 80s with the exception of
Wednesday where mid to upper 70s are possible. Lows look to
generally be in the lower to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 1207 PM CDT SAT JUL 26 2014

A surface trough of low pressure will remain nearly stationary
today as a cold front move south across western Kansas during the
afternoon. As the cold front passes the westerly winds at around
10knots will shift to the north. Clouds will increase later today
but VFR conditions are expected given that the NAM BUFR soundings
indicated that this moisture will be located at or above the
700mb level. There may even be a few isolated thunderstorms near
the cold front late today/early tonight, however given the
widely scattered nature expected will not include -tsra in the
prevailing TAFS at this time. If storms do develop they will be
high based with strong winds being the main hazard.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  87  65  85 /  20  10  10  20
GCK  69  85  64  83 /  30  20  20  30
EHA  69  84  64  82 /  30  40  40  40
LBL  71  87  66  84 /  30  30  30  30
HYS  70  87  62  86 /  20  10  10  10
P28  74  89  68  88 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jul 26, 1:45 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SAT JUL 26 2014

KSZ030-031-043>046-061>066-074>081-084>090-271845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
145 PM CDT SAT JUL 26 2014 /1245 PM MDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EARLY TONIGHT. THE GREATEST SEVERE WEATHER THREAT
WILL BE VERY LOCALIZED DAMAGING WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A THUNDERSTORM THREAT ACROSS MAINLY FAR SOUTHWEST
KANSAS LATE SUNDAY AFTERNOON AND NIGHT AND AGAIN MONDAY ALONG THE
FRONTAL ZONE...AS WELL AS STORMS THAT MOVE EAST-SOUTHEAST OFF THE
HIGHER TERRAIN OF SOUTHEASTERN COLORADO. HEAVY RAINFALL MAY BE A
CONCERN AND POTENTIALLY LEAD TO SOME LOCALIZED FLOODING COME
TUESDAY AS A MUCH MORE ORGANIZED ROUND OF THUNDERSTORMS IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE BETWEEN 5 PM AND SUNSET.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Jul 26, 5:33 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT SAT JUL 26 2014

KSZ063-262330-
FINNEY-
533 PM CDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALVESTA...MOVING SOUTHWEST
AT 5 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3801 10031 3801 10068 3819 10059 3818 10034
TIME...MOT...LOC 2232Z 023DEG 6KT 3813 10049

SUGDEN
Local storm report, Jul 26, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             11 WNW KALVESTA         38.10N 100.47W
07/26/2014  E1.50 INCH       FINNEY             KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:42 PM CDTSpecial Weather StatementDDCHamilton48 min
Jul 25, 8:15 PM CDTSevere Thunderstorm WarningDDCHamilton45 min
Jul 26, 5:33 PM CDTSpecial Weather StatementDDCFinney57 min
Jul 26, 6:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.